Cardiac tamponade induced by dabrafenib and trametinib combination therapy for melanoma: Case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

BRAF and MEK inhibitors (BRAF/MEKi) are targeted therapy for proto-oncogene BRAF mutated metastatic unresectable melanoma. Compared to monotherapy, an increased cardiovascular toxicity is reported with the combination of Dabrafenib and Trametinib. This case report documents Grade 4 cardiac treatment emergent adverse effect of pericardial effusion and cardiac tamponade induced by this combination therapy.

Patient concerns:

A 52 year old man presented with clinical stage II unresectable melanoma with BRAF V600E mutation, was initiated on treatement with Dabrafenib and Trametinib. He complained of generalised edema and increased his weight by 27 kg. This progressed to shortness of breath and he underwent echocardiogram which revealed cardiac tamponade.

Diagnoses:

Emergent pericardiocentesis was performed. No definited pathology was demonstrated in laboratory analysis of pericardial fluid. Re- initiating treatment resulted in cardiac tamponade and pericardiotomy was performed by video-assisted thoracic surgical (VATS). Pericardial biopsy revealed nonspecific chronic inflammation.

Interventions:

Discontinuation of treatment with Dabrafenib and Trametinib and diuretics resolved peripheral edema. Cardiac function normalized after pericardiocentesis and pericardiotomy.

Outcomes:

Treatment with Dabrafenib and Trametinib caused significant peripheral edema and pericardial effusion resulting in cardiac tamponade. Naranjo score suggests probable association of treatment induced pericardial effusion and cardiac tamponade.

Lessons:

This is the first documented report of pericardial effusion and cardiac tamponade induced by Dabrafenib and Trametinib. Cardiac toxicity of BRAF/MEK inhibitors is rare but clinicans must monitor for treatment emergent adverse effects.

Related Topics

    loading  Loading Related Articles